Anaemia drug raises clot risk

Giving erythropoiesis-stimulating agents (ESAs) to treat anaemia in cancer patients can increase blood clot risk by over 50 per cent, according to US research findings.

Erythropoeitin and darbepoetin, both ESAs, are often used to treat anaemia in cancer, but there have been some concerns that they increase the risk of venous thromboembolism (VTE).

The latest research involved a review of 51 phase 3 trials that compared ESAs with placebo for treating anaemia in cancer.

Together, they included 13,611 patients. This showed that the risk of death was significantly higher in cancer patients given ESAs than those on placebo.

Further analysis of 38 trials, including 8,172 patients, showed there was a 57 per cent increased risk of VTE in patients treated with an ESA than those in the control groups.

The findings raise concerns about giving ESAs to cancer patients, say the researchers.

JAMA 2008; 299: 914-24

Comment below and tell us what you think 

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in